Michigan, 2004Hail in Michigan, May 20, 2004
May 20, 2004 · NWS GRR · 2 events in 2 counties and zones
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $30,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 20, 2:02 PM EST, 6 hours 45 minutes earlier.
Area forecast discussion, May 20, 2:02 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
302 PM EDT WED MAY 20 2004
.SHORT TERM...
PRIMARY FORECAST CONCERN IN THE NEAR TERM IS FOR POTENTIAL FOR
SEVERE WEATHER AND HEAVY RAIN JUST ABOUT EVERY PERIOD. FOR
TONIGHT... COLD FRONT PUSHES INTO THE FORECAST AREA...WITH MOIST AND
UNSTABLE AIR MASS IN PLACE. LACK OF SFC HEATING THIS AFTERNOON MAY
HELP PREVENT WIDESPREAD CONVECTION FROM DEVELOPING BUT EXPECT AT
LEAST SCATTERED CONVECTION FIRING UP THIS EVENING AND POTENTIAL FOR
UPSTREAM CONVECTION ADVECTING INTO THE FORECAST AREA. WILL KEEP THE
HIGH CHANCE POPS GOING ACROSS THE SOUTHERN FORECAST AREA...WITH LOW
CHANCE POPS ACROSS THE NORTH.
WITH THE LONGWAVE FLOW REMAINING RATHER ZONAL AND THE SE US UPPER
RIDGE HOLDING FIRM...THE FRONT WILL ONCE AGAIN STALL JUST SOUTH OF
THE FORECAST AREA ON FRIDAY. MAX TEMPS MAY BE SUPPRESSED BY LOW
CLOUDS AS WARMER AIR ADVECTS OVER THE SHALLOW COOL AIR BEHIND THE
FRONT. BIG DIFFERENCES BETWEEN THE ETA AND GFS GUIDANCE MAXES FOR
FRIDAY...WITH THE ETA RUNNING ABOUT 10F WARMER. WILL SPLIT THE
DIFFERENCE BETWEEN THE TWO...AND GO WITH WARMER MAXES ACROSS THE FAR
SOUTHERN FORECAST AREA...AS THE FRONT MOVES NORTH BY LATE IN THE
AFTERNOON.
BOTH THE ETA AND GFS ARE CONSISTENT WITH THEIR PREVIOUS RUNS IN
SHOWING A LARGE AREA OF CONVECTIVE RAIN MOVING ACROSS NORTHERN LOWER
MICHIGAN FRIDAY NIGHT AND INTO SATURDAY ALONG THE FRONT. WILL KEEP
LIKELY POPS GOING FOR THE NORTHERN FORECAST AREA. SFC LOW OVER THE
UPPER PLAINS ONLY SLOWLY MOVES EAST OVER THE WEEKEND WITH OTHER
CHANCES FOR ORGANIZED CONVECTION RIGHT THROUGH 00Z MONDAY AS THE
FRONT REMAINS DRAPED ACROSS LOWER MICHIGAN. WE HAVE ISSUED A
HYDROLOGIC OUTLOOK...ARBESFGRR...FOR THE POTENTIAL FOR HEAVY RAIN
AND FLOODING OVER THE WEEKEND.
.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE THAT THE ACTIVE WX
PATTERN WILL PERSIST ACROSS OUR AREA EARLY NEXT WEEK. ON MONDAY
WELL STILL HAVE A CHC OF A FEW LINGERING SHOWERS AND TSTORMS EARLY
IN THE DAY IN ASSOCIATION WITH A LOW PRESSURE SYSTEM, BUT IT APPEARS
THE BEST CHANCE FOR CONVECTION WILL SHIFT EAST OF OUR AREA AND MOST
OF THE DAY SHOULD BE DRY. ON TUESDAY, LATEST GFS GUIDANCE SUGGESTS
YET ANOTHER LOW PRESSURE SYSTEM WILL MOVE IN AND BRING ANOTHER CHC
FOR TSTORMS. A FEW SHOWERS AND TSTORMS COULD LINGER INTO EARLY
WEDNESDAY BEFORE A STRONGER COLD FRONT FINALLY CLEARS OUR AREA.
BEHIND IT, MEDIUM RANGE GUIDANCE SHOWS COOLER AIR WILL FILTER IN
LATE NEXT WEEK AS A H5 TROUGH MOVES INTO OUR AREA.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
OSTUNO LAURENS
Hazardous weather outlook, May 20, 11:45 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT THU MAY 20 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211039-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1245 PM EDT THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN
THIS AFTERNOON...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 60 MPH
AND HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT.
THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FRONTAL BOUNDARY WILL CONTINUE TO BE ACROSS SOUTHWEST LOWER
MICHIGAN DURING MUCH OF THE PERIOD. AS A RESULT...THUNDERSTORMS ARE
EXPECTED AND SOME OF THE THUNDERSTORMS COULD BE SEVERE. HEAVY
RAINFALL AND FLOODING IS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
OSTUNO
Hail, Barry
- When
- May 20, 8:47 PM EST
- Where
- Barry County, Woodland
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.733, -85.133
One inch diameter hail was reported by the public three miles north of Woodland.
Hail, Ingham
- When
- May 20, 10:25 PM EST to 10:35 PM EST
- Where
- Ingham County, Mason
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.583, -84.433
Three quarters to one inch diameter hail was reported near Mason.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 20, 20041 death · 1 event
- Flash Flood in New York, May 20 to 21, 2004$6.0 million · 1 event
- Flash Flooding and Hail in Wisconsin, May 20, 2004$1.3 million · 3 in hail · 12 events
- Lightning Strike and Heavy Rain in Wisconsin, May 20, 20042 injured · $130,000 · 2 events
- Flash Flood and Damaging Winds in New York, May 20 to 21, 2004$225,000 · 50 kt wind · 3 events
- Tornado and Damaging Wind in Pennsylvania, May 20, 2004$125,000 · F0 · 2 events
- Hail and Lightning Strike in Iowa, May 20, 2004$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 20, 2004$42,000 · 61 kt wind · 7 events
- Hail in Michigan, May 20, 2004$45,000 · 0.88 in hail · 2 events
- Flash Flood in New York, May 20 to 21, 2004$30,000 · 1 event
- Flash Flood and Hail in Michigan, May 20 to 21, 20041 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Colorado, May 20, 20042 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402108, 5402109.